Pharmacist explains how paracetamol and ibuprofen work
When you subscribe we will use the information you provide to send you these newsletters.Sometimes they’ll include recommendations for other related newsletters or services we offer.Our Privacy Notice explains more about how we use your data, and your rights.You can unsubscribe at any time.
Paracetamol is one of the most common type of medication available, and it can be readily bought at a number of shops without the need for a prescription. But it’s absolutely crucial that you avoid taking too much of the painkiller.
Paracetamol is used to get rid of any lingering aches or pains, according to the NHS.
Some people use the painkiller to get rid of headaches, joint pain, or the symptoms of a cold.
Regularly taking paracetamol could even help to get rid of a high temperature.
Most cold or flu remedies will contain paracetamol, to some extent.
The tablets usually take around an hour to kick in, and it’s completely safe to take in pregnancy, or while breastfeeding.
Most people can take paracetamol tablets, but you should speak to a doctor if you also take medication for epilepsy or tuberculosis.
If you regularly drink more than the recommended maximum amount of alcohol (14 units a week), you should also consider speaking to a doctor before taking paracetamol.
The painkiller isn’t just available as a tablet; it comes as a syrup, or as soluble tablets, too.
Ibuprofen side effects: ‘Black poo’ is a serious side effect [ANALYSIS]
Paracetamol side effects: ‘Flushing’ is a side effect of painkiller [LATEST]
Paracetamol side effects: Skin reactions are a side effect [RESEARCH]
How much paracetamol should you take?
Adults should take one or two 500mg tablets, up to four times each day.
It’s absolutely essential that you wait four hours between doses.
The maximum dose is four doses, which equates to up to eight 500mg tablets in a single day.
If you accidentally take one or two tablets too many, it’s unlikely to be painful, as long as you don’t take more than eight tablets in a 24-hour period.
If you do exceed the maximum dose, you should consider phoning NHS 111.
Get help from 111 if you take more than two extra tablets of the recommended dosage, or if you have more than eight tablets within 24 hours.
If you’re told to go to hospital, you should take the paracetamol packet with you, including the leaflet inside the package.
It’s also safe to take paracetamol alongside other types of painkiller that don’t contain paracetamol.
“Paracetamol very rarely causes side effects if you take it at the right dosage,” said the NHS.
“Paracetamol seems to work by blocking chemical messengers in the brain that tell us we have pain.
“Paracetamol also reduces fever by affecting the chemical messengers in an area of the brain that regulates body temperature.
“If you’re worried about a side effect or notice anything unusual, talk to your pharmacist or doctor.”
Source: Read Full Article